Hail, Musselshell
- When
- May 21, 6:04 PM MST
- Where
- Musselshell County, 9.13 mi SSW of Elso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -108.750
The hail was 2 inches deep on a deck.
An isolated severe thunderstorm over Musselshell County produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm over Musselshell County produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 1:38 PM MST, 4 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
238 PM MDT Mon May 21 2018
.SHORT TERM...valid for Tue and Wed...
Minimal changes for the short term forecast this afternoon, with
active weather on tap for the next few days. We will likely see
areas of heavy rain, so stay alert to river/stream levels.
Showers and thunderstorms are developing this afternoon. So far
storms have been tethered to high terrain, and dissipate quickly
if move off terrain. Showers and storms are expect to spread in
western and central plains this afternoon and evening. Shear is
quite weak and these storms will be non-severe, but some brief
heavy rain, small hail and gusty winds are possible.
On Tuesday, the low in the southwest lifts toward us, bringing
increasing ascent and moisture by afternoon and and continues
overnight. Meanwhile, a tap of gulf moisture will push PWATS to an
inch or more across our eastern cwa. A stronger shortwave is also
progged to lift into the CWA overnight. These coincidental
occurrences will bring showers and thunderstorms across the region
Tuesday and Tuesday night, with good potential for locally heavy
rain. Therefore, already swollen rivers and streams will need to
be watched closely for potential impacts. Additionally, a severe
thunderstorm cannot be completely ruled out for Tuesday
afternoon, as shear appears to be trending a bit higher across out
east. Anyone with outdoor plans Tuesday evening should be ready
for weather impacts.
There is one possible issue with the forecast for Tuesday, which
is how activity today will impact development tomorrow. Cooling of
the airmass for convection tonight could impact the airmass in
place across our west come morning. This boundary could also be
something to watch for early convective initiation on Tuesday.
Some soundings also indicated some patch fog potential overnight
following showers and clearing.
As for Wednesday, showers through much of the day across the bulk
of the region, with an isolated embedded thunderstorm possible.
Showers will begin to clear late Wednesday evening, and continue
through early Thursday morning.
Temperatures will trend downward Tuesday and Wednesday, but still
remain above normal. AAG
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Please monitor water.weather.gov for the latest on our streams
into early next week. The main spring runoff will likely be upon
us later this week through the holiday weekend and will need to be
closely monitored for potential flooding.
Overall ridging across the northern Rockies ahead of next
approaching upper low across the southwest US will keep things
overall dry Thursday through Saturday as we recover from
Wednesdays potential rain event. The big however, the mixed
atmosphere ahead of this system will push temperatures to well
above normal readings with a string of 80+ temperatures likely in
the lower elevations all three days. Could even approach 90 in a
few spots. This will definitely accelerate mountain snowmelt into
our streams. The aformentioned upper low then lifts into the
northern Rockies by early next week which would add more moisture
on top of higher flows. Have increased rainfall chances for late
Sunday into Monday.
Frieders
&&
.AVIATION...
Scattered showers and thunderstorms are developing on areas high
terrain this afternoon, but VFR continues to prevail in most
locations. Scattered showers and isolated thunderstorms will
become more widespread from KBIL and KSHR west. Storms could
produce localized MVFR/IFR conditions and mountain obscurations in
heavier precip. Some patchy fog is possible overnight in areas
that receive rain and clear out after sunset, but may not impact
terminal locations. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 052/075 054/071 054/083 055/085 056/085 056/083 053/076
34/T 79/T 42/T 11/B 11/U 12/T 43/T
LVM 047/071 049/068 049/079 048/082 051/082 053/076 052/074
47/T 79/T 64/T 22/T 21/U 13/T 44/T
HDN 053/079 055/074 055/085 055/088 057/090 057/086 053/080
34/T 78/T 43/T 11/U 11/U 12/T 44/T
MLS 055/079 058/073 056/084 059/086 059/087 061/085 059/080
23/T 58/T 42/T 11/U 00/U 11/U 32/T
4BQ 053/079 057/075 055/083 058/085 056/087 059/082 057/078
23/T 66/T 32/T 11/U 11/U 11/B 33/T
BHK 050/078 057/073 054/080 058/081 055/084 055/082 054/076
13/T 67/T 42/T 10/N 00/U 11/U 32/T
SHR 049/075 052/072 051/078 051/082 051/085 054/081 049/077
35/T 87/T 43/T 21/B 11/U 13/T 44/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 241 PM MDT Mon May 21 2018 MTZ030>033-036-037-058-222045- Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter- Southern Rosebud- 241 PM MDT Mon May 21 2018 This Hazardous Weather Outlook is for portions of southeast Montana. * WHAT...Showers and thunderstorms, with potential for heavy rainfall and a few severe storms. * WHERE...Across southeast Montana. * WHEN...Tuesday afternoon through Wednesday. * ADDITIONAL DETAILS...A few severe thunderstorms capable of producing large hail and strong winds are possible Tuesday afternoon and evening. * ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms will likely produce areas of heavy rainfall Tuesday afternoon through Wednesday. Some rivers and streams could see rises from this rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
Special Weather Statement National Weather Service Billings MT 457 PM MDT MON MAY 21 2018 MTZ034-039-056-066-212330- Beartooth Foothills MT-Red Lodge Foothills MT-Eastern Carbon MT- Northern Stillwater MT- 457 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY... At 454 PM MDT, Doppler radar was tracking a line of strong thunderstorms from near Columbus to near Fishtail, moving east at 15 mph. Small hail and winds in excess of 40 mph are possible with these storms. Locations impacted include... Columbus, Absarokee and Cooney Reservoir State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Cooney Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. Do not be caught on the water in a thunderstorm. && LAT...LON 4542 10951 4580 10935 4584 10905 4542 10915 TIME...MOT...LOC 2254Z 259DEG 21KT 4573 10922 Tesar
Special Weather Statement National Weather Service Billings MT 528 PM MDT MON MAY 21 2018 MTZ034-220015- Northern Stillwater MT- 528 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY... At 526 PM MDT, Doppler radar was tracking a line of strong thunderstorms from near Columbus to 8 miles north of Columbus, moving east at 10 mph. Half inch size hail and winds in excess of 35 mph should be expected with this storm. Locations impacted include... Columbus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4561 10930 4581 10933 4589 10904 4560 10905 TIME...MOT...LOC 2326Z 269DEG 10KT 4571 10924 Tesar
Special Weather Statement
National Weather Service Billings MT
530 PM MDT MON MAY 21 2018
MTZ028-042-063-220015-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-
530 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY...
At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles east of Harlowton to 10 miles
northwest of Deadmans Basin Reservoir. These storms were nearly
stationary.
Winds in excess of 40 mph are possible with these storms, as well as
pea-sized hail.
These storms will remain over mainly rural areas of southeastern
Wheatland and north central Golden Valley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4654 10924 4632 10964 4651 10969 4670 10943
4670 10939 4673 10939 4675 10935 4675 10929
TIME...MOT...LOC 2329Z 184DEG 3KT 4652 10947 4645 10957
ArthurSpecial Weather Statement
National Weather Service Billings MT
649 PM MDT MON MAY 21 2018
MTZ029-042-063-220130-
Golden Valley MT-Judith Gap MT-Musselshell MT-
649 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY...
At 647 PM MDT, Doppler radar indicated strong thunderstorms
developing across eastern and southern portions of Musselshell
County, the strongest storm was 15 miles southwest of Roundup.
Movement was to the northeast at 10 mph.
Half inch hail and winds in excess of 30 mph are possible with
these storms.
Locations impacted include...
Roundup, Musselshell, Lavina and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4643 10778 4640 10778 4640 10793 4635 10797
4634 10801 4631 10801 4617 10888 4662 10920
4675 10854 4676 10808
TIME...MOT...LOC 0047Z 228DEG 8KT 4628 10876
TesarThe Billings radar (KBLX), 43 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
2 hail. Local standard time, as filed.
The hail was 2 inches deep on a deck.
The hail was 2 inches deep on a deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746759, 746762.